Maryland, 2007

Extreme Cold in Maryland, February 4 to 5, 2007

February 4 to 5, 2007 · NWS LWX · 1 event in 1 county or zone

An arctic cold front pushed through the Mid Atlantic from the mid west during the evening hours on February 3rd. Northwest winds behind the front gusted to 40 mph.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An arctic cold front pushed through the Mid Atlantic from the mid west during the evening hours on February 3rd. Northwest winds behind the front gusted to 40 mph. The combination of cold temperatures and strong winds produced wind chill values from 5 to 15 below zero during the overnight hours from February 3rd through February 6th. The morning of Monday, February 5th was the coldest of the stretch. Temperatures dipped below zero in Frostburg, MD., according to Cooperative Observer reports.|Annie Mae Anderson, 81, of Silver Spring, MD., was found dead during the morning of February 5th in a wooded area behind her home. Anderson, who suffered from dementia, apparently wandered away from her home without her coast. Cause of death was exposure to the cold weather. |Allegany County schools were closed Monday, February 5th due to the cold.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 4, 9:14 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 4, 9:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
914 PM EST SUN FEB 4 2007

.UPDATE...
500MB TROUGH CURRENTLY OVER THE EASTERN THIRD OF THE COUNTRY. AT THE
SURFACE...HIGH PRESSURE CONTINUES TO BUILD OVER THE MID ATLANTIC IN
THE WAKE OF A FRONTAL BOUNDARY. THE FRONT CURRENTLY STRETCHES FROM
THE VA/NC BORDER THROUGH THE GULF STATES INTO CENTRAL TEXAS.

A MUCH COLDER AND DRIER AIRMASS HAS BEGUN TO SETTLE OVER THE CWFA.
TEMPERATURES ARE ALREADY IN THE TEENS IN THE WESTERN CWFA...WITH 25
TO 30 OVER THE EASTERN HALF. EXPECT TEMPERATURES TO CONTINUE TO
FALL. A FEW PATCHES OF CLOUDS ARE VISIBLE ON THE IR IMAGERY.

OVERALL...NO CHANGES TO THE FORECAST ARE NEEDED. WIND CHILLS STILL
LOOK TO BE ADVISORY CRITERIA WEST OF THE 95 CORRIDOR AND WILL NOT
CHANGE ANY HEADLINES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST MONDAY
     FOR MDZ004>007-009-010.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY
     FOR MDZ003-501-502.

VA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST MONDAY
     FOR VAZ025>031-036>042-051>053.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY
     FOR VAZ021.

WV...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM EST MONDAY
     FOR WVZ052-053.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY
     FOR WVZ050-051-054-055-501>504.

MARINE...SMALL CRAFT ADVISORY UNTIL 3 PM EST TUESDAY FOR ANZ530>537.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Feb 4, 3:05 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EST SUN FEB 4 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-051545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
305 PM EST SUN FEB 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

A WIND CHILL ADVISORY IS IN EFFECT TONIGHT FOR MOST COUNTIES WEST
OF THE INTERSTATE 95 CORRIDOR. PLEASE REFERENCE WMO HEADER WWUS41
KLWX OR AWIPS PIL WBCWSWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTERLY COLD TEMPERATURES WILL CONTINUE TO BUILD INTO THE REGION
THROUGH THE EARLY WORK WEEK. WIND CHILL VALUES BELOW ZERO CAN BE
EXPECTED ACROSS THE MID ATLANTIC DUE TO THE COMBINATION OF COLD
TEMPERATURES AND GUSTY WINDS. WIND CHILL VALUES MAY APPROACH
WARNING CRITERIA /20 BELOW/ IN THE POTOMAC HIGHLANDS AND
APPALACHIANS TUESDAY MORNING.

A SMALL CRAFT ADVISORY CONTINUES FOR THE MARINE WATERS THROUGH
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. ANY SNOW REPORTS RELAYED
TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

HTS

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Montgomery

When
February 4, 10:00 PM EST to February 5, 9:00 AM EST
Where
Montgomery forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Annie Mae Anderson, 81, of Silver Spring, MD., was found dead during the morning of February 5th in a wooded area behind her home. Anderson, who suffered from dementia, apparently wandered away from her home without her coast. Cause of death was exposure to the cold weather.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Montgomery2007-02-0581FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14922.